The guideline, which was co-developed with the International League Against Epilepsy, was published simultaneously in Neurology® and Epilepsia online ahead of print on January 4, 2012, and in the January 10, 2012, print issue of Neurology®.
Seizures and seizure disorders are common in people infected with HIV, with more than one in 10 patients experiencing seizures.
“It is important that patients know exactly which drugs they are taking and provide that information to all prescribing health care providers caring for them,” said lead guideline author Gretchen L. Birbeck, MD, MPH, DTMH, FAAN, of Michigan State University in East Lansing, MI. “Doctors may need to watch and adjust drug doses in people with HIV/AIDS who take AEDs.”
According to the guideline, when certain AEDs are combined with certain antiretroviral (ARV) agents, one or more of the combined drugs may become less effective or more toxic. AEDs that may potentially decrease certain ARV levels, such as the AEDs phenytoin, phenobarbital and carbamazepine, may cause those ARVs to fail.
Evidence shows that AED and ARV choices are limited in developing countries, raising the risk of drug interactions in those countries. “Future research should target AED and ARV drug combinations where choices are limited, such as in developing countries, to better understand the risk of these drug interactions,” said Birbeck.
The guideline also found people with HIV/AIDS who have seizures may possibly have fewer drug interactions if treated with the correct dosage of AEDs recommended in the guideline.
Read the guideline and access PDF summaries for clinicians and patients, a slide presentation, and a clinical example.
- Read the press release.
For more information, contact Julie Cox at firstname.lastname@example.org or (651) 332-8684.